SLEEP AIDS AND SLEEPING PILL OVERDOSE
Sleeping pills include any medication specifically intended to aid sleep. When correctly prescribed and used, sleeping pills can help certain people sleep better and lead a healthier lifestyle. However, they also come with harmful side effects, especially for regular users. Abusing sleeping pills can contribute to physical problems, mental health issues, and even fatal overdose. While a sleeping pill overdose is unlikely if you are following a doctor’s directions, it’s important to know the risks and combinations that can accidentally harm your health.
Sleep aids are available both over the counter (OTC) and by prescription. Prescription sleeping pills tend to be more powerful than OTC supplements, and thus more likely to cause negative side effects. However, this doesn’t mean that OTC pills are necessarily safe for everyone. Before taking any new medication, always consult a doctor and read dosing instructions carefully.
Some of the most popular sleep aids include melatonin, a common OTC supplement meant for short-term use, and Zolpidem (Ambien), a stronger prescription sedative-hypnotic. Benzodiazepine sedatives (benzos) are sometimes used for serious sleep problems, though most doctors are wary of prescribing them. Benzos are known to be extremely addictive, and are almost never meant to be taken long-term.
WHY DO PEOPLE TAKE SLEEPING PILLS?
Sleeping pills can be helpful for people who suffer from serious sleep disorders, especially insomnia. Many different factors can contribute to chronic loss of sleep, including stress, diet, family/genetic history, and physical pain, among others. Though natural remedies can help with insomnia, some people need more. In cases where patients consistently struggle to get good sleep, doctors may prescribe sedative medications.
ARE SLEEPING PILLS SAFE?
Since deep, regular sleep (usually 7+ hours nightly) is critical for human health, sleeping pills can be beneficial for some people. However, not all bodies react the same way to medication. Studies have shown that the risks of prescription hypnotics outweigh the benefits in most cases. Strong sleeping pills are particularly risky because they can contribute to substance abuse disorders and mental health problems, including depression. They can also cause a number of negative side effects and can react to other medications you might be taking. If you are considering taking sleeping pills, it is always important to be open and transparent with your doctor so they can prescribe a medication that is safe for you.
SLEEPING AID SIDE EFFECTS
Just because a sleeping pill is prescribed for you or available over the counter does not mean it cannot cause health problems. Side effects of common sleep aids (such as Ambien, Rozerem, and Halcion) may include:
- Dry mouth
- Stomach pain
- Sleepwalking and other parasomnias
ABUSE AND SLEEPING PILL OVERDOSE
Some sleeping pills (especially benzos) can be habit-forming, contributing to abuse, withdrawal symptoms, and even overdose. Even Ambien can cause a euphoric high at certain doses and become addictive. People who have a personal or family history of substance abuse should be especially careful with sleep aids. Painful sleeping pill withdrawal symptoms can also occur if someone has been taking them regularly.
SLEEPING PILL OVERDOSE SYMPTOMS
Sedative sleeping pills are usually dosed in small quantities to minimize the risk of overdose. However, if someone takes too many (either intentionally or accidentally), there can be serious, sometimes fatal consequences. Because sedatives and hypnotics slow down critical body functions, an overdose can completely stop vital organs from working. An overdose can easily go unnoticed because the person experiencing it may simply look like they are sleeping deeply. However, there are some telltale signs to watch for.
Sleeping pill overdose symptoms include:
- Extreme Lethargy Most prescription sleeping pills cause unnatural sedation. This is safe at the right dosage, but in large quantities the difference between sleepy and sedated is dangerous and easy to spot. If someone who has taken sleeping pills is suddenly unable to function properly, they may have overdosed.
- Trouble Breathing Breathing naturally slows down when we sleep, but no sleeping aid should make breathing difficult. Never ignore irregular or extremely slow breathing.
- Unresponsiveness If someone taking sleeping pills is so sedated that they cannot be woken up, their life is very likely in danger.
SLEEPING PILLS AND ALCOHOL
A sleeping pill overdose is much more likely if alcohol is involved. Many sleeping pills can cause serious reactions when taken with alcohol. Intentionally taking them while consuming alcohol is a dangerous form of polysubstance abuse (mixing two or more drugs). Since alcohol and sleeping pills such as ambien are both central nervous system depressants, combining them increases the risk of overdose. They slow or stop breathing, heart rate, brain activity, and other critical body functions to deadly levels.
HOW TO FEEL BETTER
Thankfully, medication is not the only solution for sleep problems. Eating well, exercising, sticking to a sleep schedule, managing stress, and maintaining healthy relationships can all play a part in getting better sleep. If you are dealing with depression or another mental health disorder, professional therapy may also improve your sleep quality.
This doesn’t mean that sleep aids are inherently dangerous or that you should avoid taking them at all costs. However, they should only be taken when other methods are not working, under the directions and supervision of a health professional.
If you or someone you know is dependent on or abusing sleeping medication, seek treatment right away. Contact us today so that we can help you begin the path to lifetime recovery.